March 23, 2016

Turns out Saying Goodbye to 5-HTP Isn't All That Easy

I was getting depressed and discouraged by how miserable I was feeling in the days following my decision to stop taking 5-HTP. It has only been a week since I made that decision, and -- I'll confess -- less than that since I took my last dose of 5-HTP. A few days ago the depression got so bad that I took one half of a 5-HTP pill.

This malaise is ill-timed. Bhawana is expecting to deliver any day now. Her mother and father are here. The house is filled with happy family members eagerly awaiting the arrival of Niva, Nimesh and Bhawana's firstborn.

And here I am, moping around the house, lethargic and unhappy. I've been particularly unhappy since I was uncertain about what was going on and how long the unpleasantness would last.

Then a few hours ago, I got an email from my daughter summarizing what she had found in researching "antidepressant withdrawal syndrome." Reading the description of the syndrome's symptoms was like looking in a mirror. And I was delighted to read that patients going through the antidepressant withdrawal syndrome need to be reassured that "the condition is reversible, is not serious or life threatening, and will run its course within one to two weeks."

It's amazing how much better I feel now that I know what's going on and know that is not going to continue forever.

Here is Ann's email:

Here are some highlights of various medical reviews concerning “antidepressant withdrawal syndrome.” Bottom line: None of symptoms are life-threatening; worst symptoms clear up in 2 weeks and resolve completely in a month; duration depends on patient metabolism and no studies have examined elderly (post-65 years old); though tapering often recommended, guidelines on how to taper conflict and no controlled studies have compared whether it works/helps. So you should begin to feel better within 2 weeks after stopping all 5-HTP (and you only stopped a week ago – assuming you haven’t relapsed and started self-medicating again) and be pretty much back to normal in a month. 
Symptoms of antidepressant discontinuation syndrome can include flu-like symptoms, insomnia, nausea, imbalance, sensory disturbances, and hyperarousal. All approved anti-depressant agents have had case reports or warnings from their manufacturers of such reactions occurring in response to either abrupt discontinuation or medication tapering 
… The syndrome is believed to be dependent on the elimination half-life of the administered drug and the patient’s rate of metabolism [Bitter et al. 2011], occurring most frequently following the withdrawal of agents with shorter half-lives [Sheldon, 2006]. 
.... Of the articles reviewed, only one discusses discontinuation in people over the age of 65 years. 
In a recent retrospective chart review…  and two small, prospective, randomized controlled trials,16,24 patients' SSRIs were replaced with placebo for five days or their antidepressant medication was abruptly discontinued. All noted that the most common symptoms of SSRI withdrawal were dizziness, gastrointestinal upset, lethargy or anxiety/hyperarousal, dysphoria, sleep problems, and headache 
… there are no clinical trials comparing abrupt discontinuation with tapered discontinuation of antidepressants. …Notably, not all patients treated with SSRIs (which represents a very heterogeneous population) experience discontinuation symptoms. 
If antidepressant discontinuation syndrome occurs and other serious causes of these symptoms have been ruled out, the physician should begin by providing reassurance to the patient that the condition is reversible, is not serious or life threatening, and will run its course within one to two weeks.


Anna said...


Two thoughts:

For constipation, mega-doses of vitamin C (e.g., 4,000 - 6,000 mg) safely soften stool, and you probably aren't getting enough C anyway. Linus Pauling was taking 18,000 mg per day and he lived into his 90s. Look for a good-quality powdered ascorbic acid and mix it with juice or in plain water. (It's not that bad.) NOW Foods makes a powder that's readily soluble. Not all brands are. Avoid Doctor's Best.


For depression, I highly recommend Dr. Kelly Brogan's new book, "A Mind of Your Own: The Truth About Depression and How Women Can Heal Their Bodies to Reclaim Their Lives." As you can well imagine, the book has been blacklisted by the media. Don't let the subtitle fool you. It's for both women and men. Dr. Brogan is a practicing psychiatrist who has given up prescribing pharmaceuticals and instead teaches natural "therapies" for defeating depression.

Also, look into niacin (vitamin B-6).


(And, no, I have nothing at all to do with the site


Anonymous said...

Correction to my comment above.

The second link should be